Non-collapsing in fully non-linear curvature flows
Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 1, p. 23-32
We consider compact, embedded hypersurfaces of Euclidean spaces evolving by fully non-linear flows in which the normal speed of motion is a homogeneous degree one, concave or convex function of the principal curvatures, and prove a non-collapsing estimate: Precisely, the function which gives the curvature of the largest interior ball touching the hypersurface at each point is a subsolution of the linearized flow equation if the speed is concave. If the speed is convex then there is an analogous statement for exterior balls. In particular, if the hypersurface moves with positive speed and the speed is concave in the principal curvatures, the curvature of the largest touching interior ball is bounded by a multiple of the speed as long as the solution exists. The proof uses a maximum principle applied to a function of two points on the evolving hypersurface. We illustrate the techniques required for dealing with such functions in a proof of the known containment principle for flows of hypersurfaces.
@article{AIHPC_2013__30_1_23_0,
     author = {Andrews, Ben and Langford, Mat and McCoy, James},
     title = {Non-collapsing in fully non-linear curvature flows},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {30},
     number = {1},
     year = {2013},
     pages = {23-32},
     doi = {10.1016/j.anihpc.2012.05.003},
     zbl = {1263.53059},
     mrnumber = {3011290},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2013__30_1_23_0}
}
Andrews, Ben; Langford, Mat; McCoy, James. Non-collapsing in fully non-linear curvature flows. Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 1, pp. 23-32. doi : 10.1016/j.anihpc.2012.05.003. http://www.numdam.org/item/AIHPC_2013__30_1_23_0/

[1] Ben Andrews, Contraction of convex hypersurfaces in Euclidean space, Calc. Var. Partial Differential Equations 2 no. 2 (1994), 151-171 | MR 1385524 | Zbl 0805.35048

[2] Ben Andrews, Harnack inequalities for evolving hypersurfaces, Math. Z. 217 no. 2 (1994), 179-197 | MR 1296393 | Zbl 0807.53044

[3] Ben Andrews, Non-collapsing in mean-convex mean curvature flow, Geom. Topol., in press, available at http://arxiv.org/abs/1108.0247. | MR 2967056

[4] Ben Andrews, Paul Bryan, Curvature bound for curve shortening flow via distance comparison and a direct proof of Graysonsʼs theorem, J. Reine Angew. Math. 653 (2011), 179-187 | MR 2794630 | Zbl 1218.53070

[5] Ben Andrews, Paul Bryan, Curvature bounds by isoperimetric comparison for normalized Ricci flow on the two-sphere, Calc. Var. Partial Differential Equations 39 no. 3–4 (2010), 419-428 | MR 2729306 | Zbl 1213.35157

[6] Ben Andrews, Paul Bryan, A comparison theorem for the isoperimetric profile under curve-shortening flow, Comm. Anal. Geom. 19 no. 3 (2011), 503-539 | MR 2843240 | Zbl 1244.53072

[7] Ben Andrews, Julie Clutterbuck, Lipschitz bounds for solutions of quasilinear parabolic equations in one space variable, J. Differential Equations 246 no. 11 (2009), 4268-4283 | MR 2517770 | Zbl 1171.35060

[8] Ben Andrews, Julie Clutterbuck, Time-interior gradient estimates for quasilinear parabolic equations, Indiana Univ. Math. J. 58 no. 1 (2009), 351-380 | MR 2504416 | Zbl 1173.35030

[9] Ben Andrews, Julie Clutterbuck, Proof of the fundamental gap conjecture, J. Amer. Math. Soc. 24 (2011), 899-916 | MR 2784332 | Zbl 1222.35130

[10] Ben Andrews, James McCoy, Yu Zheng, Contracting convex hypersurfaces by curvature, Calc. Var. Partial Differential Equations (2012), http://dx.doi.org/10.1007/s00526-012-0530-3, in press, available at http://arxiv.org/abs/1104.0756.

[11] M. Gage, R.S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 no. 1 (1986), 69-96 | MR 840401 | Zbl 0621.53001

[12] Richard S. Hamilton, Harnack estimate for the mean curvature flow, J. Differential Geom. 41 no. 1 (1995), 215-226 | MR 1316556 | Zbl 0827.53006

[13] Richard S. Hamilton, Isoperimetric estimates for the curve shrinking flow in the plane, Modern Methods in Complex Analysis, Princeton, NJ, 1992, Ann. of Math. Stud. vol. 137, Princeton Univ. Press, Princeton, NJ (1995), 201-222 | MR 1369140 | Zbl 0846.51010

[14] Richard S. Hamilton, An isoperimetric estimate for the Ricci flow on the two-sphere, Modern Methods in Complex Analysis, Princeton, NJ, 1992, Ann. of Math. Stud. vol. 137, Princeton Univ. Press, Princeton, NJ (1995), 191-200 | MR 1369139 | Zbl 0852.58027

[15] Gerhard Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 no. 1 (1984), 237-266 | MR 772132 | Zbl 0556.53001

[16] Gerhard Huisken, Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geom. 31 no. 1 (1990), 285-299 | MR 1030675 | Zbl 0694.53005

[17] Gerhard Huisken, A distance comparison principle for evolving curves, Asian J. Math. 2 no. 1 (1998), 127-133 | MR 1656553 | Zbl 0931.53032

[18] Gerhard Huisken, Carlo Sinestrari, Mean curvature flow singularities for mean convex surfaces, Calc. Var. Partial Differential Equations 8 no. 1 (1999), 1-14 | MR 1666878 | Zbl 0992.53052

[19] Gerhard Huisken, Carlo Sinestrari, Convexity estimates for mean curvature flow and singularities of mean convex surfaces, Acta Math. 183 no. 1 (1999), 45-70 | MR 1719551 | Zbl 0992.53051

[20] Bernhard Kawohl, Rearrangements and Convexity of Level Sets in PDE, Lecture Notes in Math. vol. 1150, Springer-Verlag, Berlin (1985) | MR 810619 | Zbl 0593.35002

[21] Alan U. Kennington, Power concavity and boundary value problems, Indiana Univ. Math. J. 34 no. 3 (1985), 687-704 | MR 794582 | Zbl 0549.35025

[22] Nicholas J. Korevaar, Convex solutions to non-linear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 32 no. 4 (1983), 603-614 | MR 703287 | Zbl 0481.35024

[23] S.N. Kružkov, Quasilinear parabolic equations and systems with two independent variables, Trudy Sem. Petrovsk. 5 (1979), 217-272 | MR 549631

[24] Lei Ni, Estimates on the modulus of expansion for vector fields solving nonlinear equations, J. Math. Pures Appl. (2012), http://dx.doi.org/10.1016/j.matpur.2012.05.009, in press, available at http://arxiv.org/abs/1107.2351.

[25] Knut Smoczyk, Starshaped hypersurfaces and the mean curvature flow, Manuscripta Math. 95 no. 2 (1998), 225-236 | MR 1603325 | Zbl 0903.53039